Socialpost

Complete News World

Neurological complications after injury are more common than...

Neurological complications after injury are more common than…

/peterschreiber.media, stock.adobe.com

OXFORD – An analysis of all vaccinated people in England and Scotland confirms that rare cases of Guillain-Barré syndrome or facial paralysis can occur after administration of Astrazeneca AZD1222. An increase in hemorrhagic strokes was found with the Biontech/Pfizer BNT162b2 vaccine using the ‘autonomous case series’ (SCCS) method.

All three complications occurred, according to the study nature medicine (2021; DOI: 10.1038 / s41591-021-01556-7) after infection with SARS-CoV-2 more frequently.

SCCS was developed to verify the safety of vaccines. The first few weeks after vaccination are compared to other randomly selected times in the same person’s life. Thus SCCS avoids all distortions that can arise in epidemiological studies comparing different groups of people with each other.

Electronic storage of patient data allows analysis of large numbers of cases, facilitating detection of rare side effects. A team led by Julia Heybesley Cox from Nuffield Department of Primary Health Care Sciences In Oxford, it first analyzed data on 32.5 million English people who received their first dose of BNT162b2 or AZD1222 before May 31, 2021.

No indication of acute demyelinating events in the central nervous system (eg an episode of multiple sclerosis) was found. Inflammatory diseases (encephalitis, meningitis, myelitis) did not occur significantly in the first month after vaccination.

In contrast, a significant increase in both disease groups was reported after SARS-CoV-2 infection: Hippisley-Cox identified a 20-fold increased risk of an acute demyelinating event on the day of positive SARS-CoV-2 testing. (relative incidence rate IRR 19.34; 95% confidence interval 8.63 to 43.38) and the risk of inflammatory brain disease was increased 40-fold (IRR 38.57; 23.41-63.56). SARS-CoV-2 infection can also present as subarachnoid hemorrhage (IRR 24.22; 14.50-40.45), even if these are generally rare events.

See also  Sky in October: Draconid Stream is coming, Big Dipper is leaving

After vaccination with AZD1222, there was an increase in Guillain-Barré syndromes, which was most pronounced at 15–21 days (IRR; 2.90; 2.15–3.92). Facial nerve palsy has also been frequently observed (IRR 1.29; 1.08-1.56). No signal was observed after vaccination with BNT162b2.

The two complications could be due to “molecular mimicry” where the immune system develops antibodies against components (antigens) of the virus that happen to be present on the nerve sheaths of the peripheral nervous system. This hypothesis has not been proven. The fact that only the vector-based AZD1222 vaccine is infected could indicate a defensive reaction against adenoviruses, which are used as a vehicle for gene transfer into cells.

It is known that complications can occur after other viral infections as well. It is therefore not surprising that even after infection with SARS-CoV-2, Guillain-Barré syndrome (IRR 33.37; 14.21-78.36 on positive test day) and facial paralysis (IRR 33.23; 22.57-48.94) developed.

After BNT162b2 administration, there was an increase in hemorrhagic strokes (IRR 1.38; 1.12-1.71 for the period 15 to 21 days after vaccination). No relationship was found for AZD1222. This finding is surprising because hemorrhagic strokes are a possible consequence of vaccine-induced thrombocytopenia (VITT). This complication was observed after vaccination with AZD1222 but not after BNT162b2. Here, too, the risk after infection with SARS-CoV-2 was significantly higher (IRR 12.42; 7.73-19.95).

The results confirmed an analysis of 1.98 million Scots who had received the first dose of the vaccine by the end of May.

In general, complications are very rare. Hippisley-Cox estimates that for every 10 million people vaccinated with AZD1222, there are an additional 38 cases of Guillain-Barré syndrome compared to an additional 145 cases per 10 million after a positive SARS-CoV-2 test. © rme / aerzteblatt.de

See also  Is the flavor enhancer really that dangerous?